Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

An improved stability result for resonances


Authors: Mark S. Ashbaugh and Carl Sundberg
Journal: Trans. Amer. Math. Soc. 281 (1984), 347-360
MSC: Primary 81C12; Secondary 34B25
DOI: https://doi.org/10.1090/S0002-9947-1984-0719675-8
MathSciNet review: 719675
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We prove stability of shape resonances for the sequence of Schrödinger equations $ ( - {d^2}/d{x^2} + U(x) + {W_n}(x))\psi (x) = E\psi (x),0 \leqslant x\, < \infty $, in the limit $ n \to \infty $ where the barrier potentials $ {W_n}(x)$ are integrable, nonnegative, supported in the interval $ [1,a]\;(1 < a < \infty )$, and approach infinity pointwise a.e. for $ x \in [1,a]$ as $ n \to \infty $. In the course of our investigation we prove that for suitable complex initial conditions the solution to the Riccati equation $ S^{\prime}(x) = 1 - ({W_n}(x) - E){[S(x)]^2}$ goes to 0 as $ n \to \infty $ uniformly on compact subsets of $ [1,a]$. Our approach is via ordinary differential equations using outgoing wave boundary conditions to define resonances. Our stability result extends a similar result of Ashbaugh and Harrell, who use an argument based on asymptotics and the implicit function theorem to study the above problem with $ \lambda V(x)$ replacing $ {W_n}(x)$. Our approach is to use the Riccati equation analysis mentioned above and an application of Hurwitz's Theorem from complex variable theory.


References [Enhancements On Off] (What's this?)

  • [1] G. Gamow, Constitution of atomic nuclei and radioactivity, Oxford Univ. Press, Oxford, 1931.
  • [2] A. J. F. Siegert, On the derivation of the dispersion formula for nuclear reactions, Phys. Rev. 56 (1939), 750-752.
  • [3] M. S. Ashbaugh and E. M. Harrell, Perturbation theory for shape resonances and large barrier potentials, Comm. Math. Phys. 83 (1982), 151-170. MR 649157 (84j:81027)
  • [4] E. Schrodinger, Quantisierung als Eigenwertproblem. IV: Störungstheorie mit Anwendung auf den Starkeffekt der Balmerlinien, Ann. Physik (7) 80 (1926), 437-490.
  • [5] F. Rellich, Störungtheorie der Spektralzerlegung. I-V, Math. Ann. 113 (1937), 600-619, 667-685; 116 (1939), 555-570; 117 (1940), 356-382; 118 (1942), 462-484. MR 1513109
  • [6] T. Kato, On the convergence of the perturbation method. I, II, Progr. Theoret. Phys. 4 (1949), 514-523; 5 (1950), 95-101, 207-212. MR 0034510 (11:599a)
  • [7] B. Sz.-Nagy, Perturbations des transformations autoadjointes dans l'espace de Hilbert, Comment. Math. Helv. 19 (1946/47), 347-366.
  • [8] B. Simon, Resonances in $ n$-body quantum systems with dilatation analytic potentials and the foundations of time-dependent perturbation theory, Ann. of Math. (2) 97 (1973), 247-274. MR 0353896 (50:6378)
  • [9] M. Reed and B. Simon, Methods of modern mathamtical physics, Vol. IV: Analysis of operators, Academic Press, New York, 1978. MR 0493421 (58:12429c)
  • [10] B. Simon, Resonances and complex scaling: a rigorous overview, Internat. J. Quantum. Chem. 14 (1978), 529-542.
  • [11] H. Baumgärtel and M. Demuth, Decoupling by a projection, Rep. Math. Phys. 15 (1979), 173-186. MR 554151 (81b:47034)
  • [12] J. M. Combes, P. Duclos and R. Seiler, Krein's formula and one-dimensional multiple wells (to appear).
  • [13] G. C. Emch and K. B. Sinha, Weak quantization in a nonperturbative model, J. Math. Phys. 20 (1979), 1336-1340. MR 538706 (81g:81015)
  • [14] B. Simon, Exterior complex scaling and molecular resonances in the Born-Oppenheimer approximation (to appear).
  • [15] E. Vock and W. Hunziker, Stability of Schrödinger eigenvalue problems, Comm. Math. Phys. 83 (1982), 281-302. MR 649163 (84h:81022)
  • [16] A. Böhm, Resonance poles and Gamow vectors in the rigged Hilbert space formulation of quantum mechanics (to appear).
  • [17] E. A. Coddington and N. Levinson, Theory of ordinary differential equations, McGraw-Hill, New York, 1955. MR 0069338 (16:1022b)
  • [18] M. S. Ashbaugh, Asymptotic perturbation theory for the eigenvalues of Schrödinger operators in a strong coupling limit, Thesis, Princeton Univ., Princeton, N. J., 1980.
  • [19] J. Conway, Functions of one complex variable, Springer-Verlag, New York, 1973. MR 0447532 (56:5843)
  • [20] J. Duncan, The elements of complex analysis, Wiley, London, 1968. MR 0233960 (38:2281)
  • [21] E. M. Harrell, On the rate of asymptotic eigenvalue degeneracy, Comm. Math. Phys. 60 (1978), 73-95. MR 0486764 (58:6464)
  • [22] G. Birkhoff and G.-C. Rota, Ordinary differential equations, 3rd ed., Wiley, New York, 1978. MR 507190 (80a:34001)
  • [23] H. L. Royden, Real analysis, 2nd ed., Macmillan, New York, 1968. MR 0151555 (27:1540)
  • [24] S. Albeverio and R. Høegh-Krohn, Perturbation of resonances in quantum mechanics, J. Math. Anal. Appl. (to appear). MR 748584 (86a:47051)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 81C12, 34B25

Retrieve articles in all journals with MSC: 81C12, 34B25


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1984-0719675-8
Keywords: Quantum mechanical resonances, stability of shape resonances, Riccati equations, outgoing wave boundary condition
Article copyright: © Copyright 1984 American Mathematical Society

American Mathematical Society